Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 36, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2009, 7:44 PM CDT for 4 counties in South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2009, 7:44 PM CDT (00:44 UTC)
- Expired
- May 31, 2009, 8:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Davison County, SD, Hanson County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:02 PM CDT | HAIL 1.75 | 8 Nne Mitchell, SD | MOSTLY QUARTER TO HALF DOLLAR SIZE. A FEW HAIL STONES TO GOLF BALL SIZE. KNOCKING LEAVES OFF TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 010044 SVRFSD SDC035-061-097-111-010115- /O.NEW.KFSD.SV.W.0036.090601T0044Z-090601T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 744 PM CDT SUN MAY 31 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA SOUTHEASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHEASTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 815 PM CDT * AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF FULTON TO 8 MILES NORTH OF MITCHELL...AND WERE MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MITCHELL AROUND 755 PM CDT... FULTON AROUND 805 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVANCED WARNING. && LAT...LON 4375 9761 4364 9797 4388 9815 4399 9776 TIME...MOT...LOC 0043Z 323DEG 25KT 4391 9770 4383 9807 $$ SCHUMACHER
2 follow-up statements
000
WWUS53 KFSD 010105
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN MAY 31 2009
SDC097-010113-
/O.CAN.KFSD.SV.W.0036.000000T0000Z-090601T0115Z/
MINER SD-
805 PM CDT SUN MAY 31 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN MINER COUNTY
IS CANCELLED...
LAT...LON 4384 9811 4384 9796 4384 9768 4375 9761
4364 9797
TIME...MOT...LOC 0103Z 323DEG 25KT 4380 9759 4372 9795
$$
SDC035-061-010115-
/O.CON.KFSD.SV.W.0036.000000T0000Z-090601T0115Z/
DAVISON SD-HANSON SD-
805 PM CDT SUN MAY 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN HANSON AND NORTHEASTERN DAVISON COUNTIES...
AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE GOLF BALL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 13 MILES NORTHEAST OF FULTON TO MITCHELL...MOVING
SOUTHEAST AT 30 MPH.
AT 802 PM CDT...A TRAINED SPOTTER REPORTED HALF DOLLAR TO GOLF BALL
SIZE HAIL 8 MILES NORTH-NORTHEAST OF MITCHELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 4384 9811 4384 9796 4384 9768 4375 9761
4364 9797
TIME...MOT...LOC 0103Z 323DEG 25KT 4380 9759 4372 9795
$$
SCHUMACHER000
WWUS53 KFSD 010114
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT SUN MAY 31 2009
SDC035-061-010124-
/O.EXP.KFSD.SV.W.0036.000000T0000Z-090601T0115Z/
DAVISON SD-HANSON SD-
814 PM CDT SUN MAY 31 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HANSON AND
NORTHEASTERN DAVISON COUNTIES EXPIRES AT 815 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH
THESE THUNDERSTORMS AS THEY MOVE THROUGH MITCHELL AND ALEXANDRIA.
LAT...LON 4384 9811 4384 9796 4384 9768 4375 9761
4364 9797
TIME...MOT...LOC 0114Z 323DEG 25KT 4374 9753 4366 9789
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:25 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 31, 3:25 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT SUN MAY 31 2009 .DISCUSSION... FCST PROBLEM TONIGHT IS HOW LONG IT WILL TAKE STRONG LOW LEVEL FRONTAL CIRCULATION TO OVERCOME CONVECTIVE INHIBITION. CONVERGENCE ALONG THE FRONT REMAINS RATHER WEAK WITH WSW FLOW AHEAD OF THE FRONT. IN ADDITION DEW POINTS HAVE ONLY RECOVERED INTO THE LOWER 50S AHEAD OF THE FRONT SO THAT CINS ARE GREATER THAN 100 J/KG NEAR THE BOUNDARY ALONG SD/ND BORDER. EXPECTATION IS THAT THE BOUNDARY WILL EVENTUALLY INITIATE CONVECITON OVER NE SD OR WEST CENTRAL MN LATE THIS AFTERNOON OR EARLY EVENING. THE PRIMARY THREAT WILL BE STRONG WINDS AS INVERTED V SOUNDINGS ARE IN PLACE. WHILE ONE OR TWO STORMS MAY BE ABLE TO PRODUCE 1 TO 1.25 IN HAIL...THE SHAER IS MARGINAL FOR SUPERCELLS AND UPDRAFTS LOOK TO BE TOO WEAK TO SUPPORT LARGER HAIL WITHOUT ROTATION. AS THE FRONT MOVES SOUTH...A LITTLE BETTER MOISTURE MAY ALLOW FOR CONVECTON TO CONTINUE THROUG THE NIGHT... ESPECIALLY IN SW MN AND NRN IA. THEREFORE CONTINUED WITH POPS AROUND 60 PERCENT IN THESE AREAS. DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONT. EXPECT TEMPS TO REMAIN WARM AHEAD OF THE FRONT BUT ONCE THE WIND SWITCHES TEMPERATURES SHOULD FALL FAIRLY QUICKLY ON NRLY FLOW. THIS WILL ESPECIALLY BE TRUE IF ACCOMPANIED BY PRECIPTIATION. LOWS WILL GENERALLY BE IN THE 50S WITHE UPPER 40S ALONG HIGHWAY 14. /SCHUMACHER LIFTING BOUNDARY SAGS SOUTH OF CWA FOR MON...WITH BIG QUESTION THE NWD EXTENT OF DVLPMT MON NGT WITH APPROACHING SHORT WAVE FROM THE WEST. MONDAY WILL BE A SETUP DAY WITH GOOD ELY FLOW AND DECENT MIXING EXPCD...AND RAISED HIGHS A LIT MORE IN A FEW AREAS. NAM HAS HAD TYPICAL FAR SOUTH BIAS AND GFS PRETTY CONSISTENT BRINGING RESURGENCE AS FAR NORTH AS I90 MON NGT AND WILL KEEP THE STATUS QUO FM PREV FCST...WITH LIKELY TSTMS IN SRN PART OF NWRN IA. HEAVY RAINS ARE PSBL IN THIS AREA ALONG WITH SOME MARGINAL HAIL. ON TUESDAY BOUNDARY SAGS SOUTH AND KEPT SOME POPS FAR SRN CWA. PLEASANTLY DRY HIGH PRES THEN MOVES SEWD OVER CWA TUE AFTN THRU WED NGT AND THERE SHOULD BE SOME GOOD RADIATIONAL COOLING AT NIGHT...WITH GOOD RECOVERY IN THE AFTN. VARIOUS MODELS ALL OVER THE PLACE IN THE EXTD. SSWLY FLOW OF WARMER AIR EXPCD FOR THU AND PSBLY SERN CWA INTO FRI IF 12Z GFS RIGHT...SO WENT ON THE WARM SIDE OF GUIDANCE ESP SRN CWA. WITH VARIOUS SHORT WAVES IN THE BUSY CONFLUENT FLOW ALOFT AND WITH EXPCD MOISTURE RETURN AND DVLPG EAST/WEST BOUNDARY...WILL BE VARIOUS CHCS TSRA AND THE PROBLEM IS WITH THE TIMING. MODEL COMPOSITE WOULD INDICATE CHC TSTMS MOVG THRU ESP SRN CWA FM THU THRU FRI...SHIFTING NORTH THRU THE WEEKEND AS THE BOUNDARY TRIES TO SHIFT NORTH AHEAD OF STRONGER TROUGH APPROACHING FROM THE RCKYS. SHOULD BE A HALF DECENT TEMP GRADIENT FROM NORTH TO SOUTH IN CWA FROM FRI THRU SUN... DEPENDING ON HOW FAR SOUTH COOLING SPREADS SOUTH WITH NRN STREAM. THIS EXCPD PATTERN COULD GIVE AREA SOME MUCH NEEDED RAIN. /RYRHOLM && .AVIATION... AHEAD OF THE FRONT AND BEHIND THE FRONT VFR CONDITIONS EXPECTED THROUGH 01/18Z. HOWEVER...ALONG THE COLD FRONT MOVING THROUGH THE AREA TONIGHT...SOME MVFR VSBYS ARE POSSIBLE IN THE STRONGER STORMS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. IN ADDITION... STORMS THROUGH MIDNIGHT MAY PRODUCE CONVECTIVE WIND GUSTS OVER 40 KTS. OTHERWISE...WINDS WILL DIMINISH THIS EVENING AS THE FRONT APPROACHES AND THEN TURN TO THE NORTH AND NORTHEAST BEHIND THE FRONT. BY 01/12Z ONLY CIGS WILL LIKELY BE NEAR SUX WHERE CISG WILL BE NEAR 4000 OR 5000 FT WITH FEW CLOUDS OR CLEAR SKIES ELSEWHERE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER/RYRHOLM
Hazardous weather outlook, May 31, 11:43 AM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1143 AM CDT SUN MAY 31 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1143 AM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WITH AN ADVANCING COLD FRONT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM AROUND 5 PM TO MIDNIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FROM WEST CENTRAL MINNESOTA INTO SOUTH CENTRAL SOUTH DAKOTA. THE STORMS WILL BECOME MORE NUMEROUS FROM HURON TO MARSHALL EARLY THIS EVENING AND THEN SPREAD SOUTHEAST TOWARD SIOUX FALLS AND WORTHINGTON AROUND SUNSET. THESE STORMS SHOULD MOVE INTO NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA AFTER SUNSET. THE PRIMARY THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 65 MPH. WHILE SMALL HAIL UP TO DIME SIZE IS ALSO POSSIBLE WITH ANY STORMS...LARGER HAIL UP TO HALF DOLLAR SIZE IS EXPECTED TO REMAIN ISOLATED. FIRE DANGER... SOUTH TO SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH...WARM TEMPERATURES AND MINIMUM HUMIDITY VALUES OF 25 TO 30 PERCENT...WILL PUSH THE GRASSLAND FIRE DANGER INDEX INTO THE VERY HIGH CATEGORY TODAY FOR SOUTHWEST MINNESOTA AND PORTIONS OF NORTHWEST IOWA. DUE TO A GREEN UP IN SHORT GRASSES...FIRE STARTS ARE LOW. HOWEVER THE TALLER GRASSES AND CATTAILS ARE STILL PARTIALLY DORMANT. SO IF A FIRE WOULD HAPPEN TO START AND GET INTO THE TALL FUELS...RATES OF SPREAD WILL BE RAPID. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, May 31, 6:13 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 1 ENE HURON 44.37N 98.20W
05/31/2009 M0.88 INCH BEADLE SD EMERGENCY MNGR
HWY 14 JERSEY AVE
&&
DMILLERLocal storm report, May 31, 6:46 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL DE SMET 44.39N 97.55W
05/31/2009 E1.00 INCH KINGSBURY SD PUBLIC
&&
DMILLERLocal storm report, May 31, 7:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 E IROQUOIS 44.36N 97.77W
05/31/2009 E1.00 INCH KINGSBURY SD PUBLIC
MOSTLY 1/2 INCH OR SMALLER HAIL COVERING THE GROUND WITH
SOME LARGER HAIL STONES TO QUARTER SIZE.
0645 PM HAIL 9 S KIMBALL 43.61N 98.97W
05/31/2009 E1.00 INCH BRULE SD PUBLIC
&&
JHLocal storm report, May 31, 7:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 3 NNW ARTESIAN 44.05N 97.95W
05/31/2009 E1.00 INCH SANBORN SD PUBLIC
&&
JHLocal storm report, May 31, 7:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL ARTESIAN 44.01N 97.92W
05/31/2009 E0.88 INCH SANBORN SD TRAINED SPOTTER
ALSO 40 TO 50 MPH WINDS
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:10 PM CDT | Tornado Warning | FSD | Sanborn | 25 min |
| May 31, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.